Alert archive / Nebraska / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 210, NWS Omaha, NE

June 20, 2014Cedar County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 20, 2014, 3:01 PM CDT for Cedar County, Nebraska. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 2014, 3:01 PM CDT (20:01 UTC)
Expired
Jun 20, 2014, 3:30 PM CDT
In force
29 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cedar County, NE

The radar

The Sioux Falls radar (KFSD), 118 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 2:20 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2014-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2014-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2428 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:42 PM CDT, 19 minutes earlier.

Area forecast discussion, Jun 20, 2:42 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
242 PM CDT FRI JUN 20 2014

.SHORT TERM...(TONIGHT THROUGH MONDAY)
ISSUED AT 240 PM CDT FRI JUN 20 2014

THUNDERSTORM COVERAGE/CHANCES REMAIN PRIMARY CONCERN IN SHORT TERM
AS ACTIVE JUNE PATTERN GENERALLY PERSISTS INTO MONDAY.

AFTERNOON SATELLITE IMAGERY SHOWED A CLOSED UPPER LOW PIVOTING
ACROSS SRN SASK CANADA WITH A LOBE EXTENDING SWD ALONG ND/MN
BORDER AT 19Z. THIS LOBE HAS SENT A WEAK BOUNDARY INTO NRN
NEBR...PRIMARILY A DEWPOINT FRONT WITH AROUND 70 DEG SFC DWPTS
FEEDING INTO IT ACROSS NWRN ZONES WITH UPPER 40S JUST TO OUR
NW. ALTHOUGH EARLIER CONVECTION DISPTD...CONTINUED UPSCALE
DEVELOPMENT EXPECTED THROUGH EARLY EVENING AS SPC MESO PAGE
SUGGESTED LITTLE/NO CONVECTIVE INHIBITION WITH 3.5K+ J/KG MLCAPE
SOUTH OF BOUNDARY. WITH 0-6KM BULK SHEAR GENERALLY ON LIGHTER
SIDE...AROUND OR BELOW 30KTS...AFTER INITIAL SVR DEVELOPMENT WITH
HEATING DRIVEN INSTABILITY RELEASE...FEEL BULK OF ACTIVITY COULD
TRANSITION MORE TOWARD A HEAVY RAIN ISSUE AS H85 JET REMAINS
FOCUSED INTO NERN ZONES. UPPED POPS AND QPF ALTHOUGH WENT CLOSER
TO ECMWF QPF AS H85 JET ONLY MODEST AND MOISTURE TRANSPORT LATER
TONIGHT APPEARED TO FOCUS SE OF WHERE BULK OF PRECIP MAY EXIST.

MODEL INDICATIONS ARE THAT PRECIP COULD LINGER SATURDAY MORNING
ACROSS MAINLY WRN IA ZONES...AND POSSIBLY EXTREME NERN
NEBR...BUT BULK OF AREA MUCH OF THE DAY COULD BE DRY. CONTINUED
THIS TREND FROM PRIOR FORECAST BUT RAISED MAX TEMPS...ESPECIALLY
SW...AS AREA SHOULD RECOVER EARLIEST FROM ANY MORNING CLOUDS/ISOLD
TSTMS. LATER IN THE DAY THE FA REMAINS ON SOUTH SIDE OF FASTER
UPPER FLOW WITH FILLING SRN CANADA TROUGH PROVIDES AREA WITH SOME
UPPER DIVERGENCE. HOWEVER...LESS SFC CONVERGENCE WAS NOTED ALONG
A WEAKENED SFC BOUNDARY AND THUS DEVELOPMENT COULD WAIT UNTIL
ANOTHER LOBE ROTATING AROUND UPPER LOW SENDS A STRONGER BOUNDARY
INTO NWRN ZONES LATER SAT NIGHT.

THIS BOUNDARY THEN WEAKENS OR SLOWS AS IT PUSHES INTO FORECAST
SUNDAY...PROBABLY ENOUGH TO WARRANT INCREASING HIGHS SERN ZONES.
MODELS REMAIN FAIRLY CONSISTENT IN SLOWLY SAGGING THE BOUNDARY
ACROSS ZONES SUNDAY/SUNDAY NIGHT AS A STRONGER PIECE OF ENERGY
EJECTS FROM ROCKIES...THUS MODESTLY HIGH POPS WERE MAINTAINED.
THESE HIGH POPS WERE ALSO MAINTAINED FOR MONDAY PERIOD SERN ZONES
DUE TO UNCERTAINTIES IN HOW FAST THIS ENERGY SHIFTS EAST OF THE
FA. COULD SEE SOME REDUCTIONS IN LATER FORECASTS IF FASTER NAM
WOULD VERIFY. COOL ADVECTION/CLOUDS/LINGERING PRECIP ALL INDICATE
COOLER TEMPS SHOULD PREVAIL ON MONDAY.

.LONG TERM...(MONDAY NIGHT THROUGH FRIDAY)
ISSUED AT 240 PM CDT FRI JUN 20 2014

12Z GFS/ECMWF SUPPORT A DRY FORECAST MONDAY NGT/TUESDAY MUCH OF
THE FA AS NW FLOW SPREADS OVER THE AREA BEHIND DEPARTING TROUGH.
HOWEVER...TRAILING ENERGY WILL HOLD UP BOUNDARY LATE TUE NIGHT AND
THEN BUILDING UPPER RIDGE WILL LIKELY LIFT IT BACK NORTH. ALTHOUGH
THIS BUILDING RIDGE COULD EVENTUALLY SHUT DOWN OR GREATLY REDUCE
PRECIP THREAT A PERIOD OR TWO...RETURNING BOUNDARY/MOISTURE/INSTABILITY
WILL BRING A RENEWED THREAT IN TUE NGT THROUGH WED NIGHT PERIODS
AND NEXT TROUGH APPROACHING LATE NEXT WEEK WITH LOBES POTENTIALLY
EJECTING OUT PROVIDING ADDITIONAL SUPPORT. THUS SMALL POPS WILL
BLANKET EXTENDED AND WILL ALLOW LATER FORECASTS TO BETTER FINE-
TUNE PARTICULAR PERIODS AS DAYS GET CLOSER.

&&

.AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1244 PM CDT FRI JUN 20 2014

TIMING OF CONVECTION THIS AFTERNOON AND EVENING WILL BE THE MAIN
UNCERTAINTY IN THE FORECAST. EARLIER CONVECTION OVER CENTRAL
NEBRASKA HAS RAPIDLY COLLAPSED SINCE 17Z AND UNSURE OF ANY
SPECIFIC FORCING TO KEY ON THROUGH 00Z. HRRR INDICATES ADDITIONAL
DEVELOPMENT AFTER 20Z SO HAVE FOLLOWED THIS IDEA IN LATEST
FORECAST.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...CHERMOK
LONG TERM...CHERMOK
AVIATION...FOBERT
Hazardous weather outlook, Jun 20, 11:42 AM CDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1142 AM CDT FRI JUN 20 2014

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-210645-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1142 AM CDT FRI JUN 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
OVER NORTHEAST NEBRASKA. THE THUNDERSTORMS MAY EXPAND SOUTHEAST
LATE THIS AFTERNOON AND OVERNIGHT INTO THE REST OF EASTERN
NEBRASKA AND WESTERN IOWA. A FEW SEVERE STORMS ARE POSSIBLE
WITH LARGE HAIL BEING THE MAIN THREAT.

FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER TODAY FROM
PLATTSMOUTH SOUTH THROUGH RULO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODS OF THUNDERSTORMS ARE POSSIBLE OVER THE WEEKEND...MAINLY ON
SATURDAY NIGHT AND SUNDAY NIGHT. ISOLATED SEVERE WEATHER IS
POSSIBLE WITH THESE STORMS.

RIVER LEVELS WILL CONTINUE TO RISE ALONG THE MISSOURI RIVER INTO
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR TONIGHT.

FOBERT

In the hours before

Special weather statement, Jun 20, 11:53 AM CDT, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1153 AM CDT FRI JUN 20 2014

NEZ030-042-201745-
PLATTE NE-BOONE NE-
1153 AM CDT FRI JUN 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BOONE AND NORTHWESTERN
PLATTE COUNTIES UNTIL 1245 PM CDT...

AT 1153 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR SPALDING...OR 33 MILES EAST OF ORD...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALBION...PRIMROSE AND LORETTO.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4178 9830 4191 9784 4161 9783 4158 9829
TIME...MOT...LOC 1653Z 253DEG 35KT 4169 9828

FOBERT

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 10:18 AM CDTRiver Flood AdvisoryOAXDouglas, Sarpy25 hr
Jun 20, 11:53 AM CDTSpecial Weather StatementOAXBoone52 min
Jun 20, 3:32 PM CDTSevere Thunderstorm WarningOAXAntelope, Boone, Madison43 min
Jun 20, 4:12 PM CDTSevere Thunderstorm WarningOAXBoone33 min
Jun 20, 4:19 PM CDTSpecial Weather StatementOAXMadison26 min
Jun 20, 4:47 PM CDTSpecial Weather StatementOAXBurt43 min
Jun 20, 4:53 PM CDTSevere Thunderstorm WarningOAXBurt37 min
Jun 20, 5:01 PM CDTSpecial Weather StatementOAXPlatte29 min
Jun 20, 5:02 PM CDTSevere Thunderstorm WarningOAXBurt, Thurston28 min
Jun 20, 5:12 PM CDTSevere Thunderstorm WarningOAXThurston48 min
Jun 20, 5:28 PM CDTSevere Thunderstorm WarningOAXBurt47 min
Jun 20, 5:39 PM CDTSpecial Weather StatementOAXCedar51 min
Jun 20, 5:45 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Dodge, Washington30 min
Jun 20, 5:49 PM CDTSevere Thunderstorm WarningOAXCedar, Knox26 min
Jun 20, 6:14 PM CDTSevere Thunderstorm WarningOAXBurt46 min
Jun 20, 6:19 PM CDTSevere Thunderstorm WarningOAXButler, Saunders, Seward26 min
Jun 20, 6:46 PM CDTSevere Thunderstorm WarningOAXSaunders29 min
Jun 20, 6:54 PM CDTSevere Thunderstorm WarningOAXDodge, Douglas, Saunders, Washington36 min
Jun 20, 3:47 AM CDTDense Fog AdvisoryOAXFremont, Mills, Montgomery, Page, Pottawattamie, Shelby4 hr
Jun 20, 3:54 PM CDTSpecial Weather StatementOAXMonona36 min
Jun 20, 4:49 PM CDTSpecial Weather StatementOAXMonona41 min
Jun 20, 6:31 PM CDTSevere Thunderstorm WarningOAXMonona29 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.